Hail, Shawnee
- When
- April 18, 10:20 PM CST
- Where
- Shawnee County, Lake Shawnee
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.017, -95.583
4 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 2:45 PM CST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 345 PM CDT FRI APR 18 2003 CONVECTION TONIGHT THROUGH SATURDAY AND THEN AGAIN ON WEDNESDAY AND THURSDAY ARE PRIMARY FORECAST CONCERNS. THE ATMOSPHERE HAS BECOME UNSTABLE WITH A WARM FRONT STRETCHING EAST ACROSS EAST CENTRAL KANSAS AND A DRYLINE EXTENDING SOUTH THROUGH CENTRAL KANSAS. TOWERING CU HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL KANSAS. THINK THAT SCATTER THUNDERSTORMS WILL DEVELOP IN THE NEXT COUPLE HOURS WITH SEVERE WEATHER POSSIBLE. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HOWEVER THERE IS SUFFICIENT SHEAR FOR THE POSSIBILITY OF TORNADOES. CONVECTION IS EXPECTED TO REDEVELOP DURING THE EARLY MORNING HOURS SATURDAY ALONG THE TROUGH AXIS/COLD FRONT. FLOW BECOMES PARALLEL TO THIS FEATURE AND HEAVY RAIN WILL BE POSSIBLE ACROSS EAST CENTRAL KANSAS. BETTER VORTICITY WILL BE THE MAIN FACTOR IN CONVECTION FOR TOMORROW AND SHOULD CONTINUE THROUGH MOST OF THE DAY SATURDAY AS THE WAVE EJECTS NORTHEAST. THE MODELS HAVE SLOWED THIS WAVE DOWN SOME AND ALLOW THE WAVE TO MOVE MORE ACROSS THE AREA THEN PREVIOUS. THE MODELS SHOW MORE PRECIP SATURDAY AFTERNOON ACROSS NORTH CENTRAL ZONES AS THE 850 FRONT MOVES THROUGH SO HAVE INCREASED POPS OVER THIS AREA AS WELL. THERE LOOKS TO BE SOME LINGERING SHOWERS SUNDAY MORNING MAINLY ACROSS THE FAR NORTHEAST...SO HAVE RETAINED A SLIGHT CHANCE. OTHERWISE EXPECT MOSTLY CLOUDY WITH COOL NORTHWEST WINDS DURING THE DAY. FOR MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT. MONDAY AND TUESDAY STILL LOOK DRY AS THE AREA SHOULD BE UNDER THE INFLUENCE OF SHORTWAVE RIDGING. AM A LITTLE SCEPTICAL OF THE GFS AND ITS QPF FOR TUESDAY NIGHT. APPEARS AS IF THE IS SOME CONVECTIVE FEEDBACK ISSUES GOING ON COMPOUNDED BY THE TENDENCY TO OVER PLAY UPSLOPE WINDS. IN GENERAL THERE DOESNT LOOK TO BE A LOT OF DYNAMICS AFFECTING THE AREA UNTIL WEDNESDAY. HELD ONTO THE SLIGHT CHANCE FOR TUESDAY NIGHT BUT TRIMMED IT BACK A BIT TO MAINLY NORTH CENTRAL KS. LOOKS LIKE THE BETTER CHANCES FOR MORE PRECIP WILL BE ON THURSDAY AS BOTH THE GFS AND ECMWF PROG THE SURFACE LOW TO SLOWLY MOVE ACROSS THE KS/OK STATE LINE. THIS WOULD PRESENT MORE OF AN OVER RUNNING SCENARIO FOR THE FORECAST AREA. MODELS ALSO SLOW THE UPPER LOW DOWN AS IT MOVES OUT INTO THE PLAINS DUE TO THE REX BLOCKING PATTERN SETTING UP. MAIN CHANGES WERE TO INCREASE CLOUD COVER THURSDAY AND LOWER HIGHS INTO THE LOWER 60S. DID NOT GO AS COOL AS THE GFS JUST YET BUT HIGHS MAY NEED TO BE LOWERED A LITTLE MORE IF THE OVER RUNNING IS REALIZED. ALSO BUMPED POPS UP FOR THURSDAY. .TOP...NONE. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-191115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 800 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ACROSS THE AREA ON SATURDAY MAY PRODUCE LOCALLY HEAVY RAINS ALONG AND SOUTHEAST OF INTERSTATE 35. THIS SAME AREA COULD ALSO HAVE SEVERE THUNDERSTORMS IN THE AFTERNOON...WITH HAIL THE MAIN THREAT. MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
KSZ008>012-020>024-026-034>040-054>056-058-059-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 646 PM CDT FRI APR 18 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #126... CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER IN TORNADO WATCH #126... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA TORNADO WATCH #126 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN SOME CITIES STILL IN TORNADO WATCH #126... MARYSVILLE HIAWATHA
KSZ008>012-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 755 PM CDT FRI APR 18 2003 TORNADO WATCH #126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN SOME CITIES NO LONGER IN TORNADO WATCH #126... MARYSVILLE HIAWATHA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM HARVEYVILLE KS .75 INCH HAIL
04/18/03 WABAUNSEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM TOPEKA KS .75 INCH HAIL
04/18/03 SHAWNEEThe Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 04:18 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
Heavy rains of 2 to 3 inches fell in a short time in the Burlingame and Scranton areas causing ditches to run full with water spilling onto roads in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346301, 5346302, 5346303, 5346304, 5346305.